Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What are the side effects of Finasteride?

DOCTOR OF THE MONTH - Jan 2014
Jan 2014
User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2002
Answered : 7392 Questions
Question
I have a hair loss problem and I was recently prescribed finasteride 1mg xpecia . 1 per day .After using it for a week I am noticing positive results however I am bit concerned about the side effects .And I was advised to use this prescription for 2 months .I am noticing a difference in my sexual desire and I am bit concerned .I am a single male and might plan my wedding later this year .Will I feel normal after 2 months ? .I need your advice .
Posted Tue, 26 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Kakkar S. 35 minutes later
Brief Answer:
Finasteride is safe to use for long term

Detailed Answer:
Hello and welcome to healthcaremagic

I am Dr. Kakkar . I have gone through your query and I have understood it.

Finasteride is US FDA approved for Androgenetic Alopecia.

1-3% of patients are reported to have sexual side effects like decreased sexual drive/libido during the initial part of therapy.

However, this side effect is overcome on continued treatment with finasteride and is not much of a concern. Therefore I would suggest you to go ahead with it.

Moreover, this side effects of finasteride is a reversible on discontinuation.

Or else you may opt for Saw Palmetto extract (Androanagen tablet). Androanagen tablets contain Saw-Palmetto extract as the main active ingredient. It is plant derived and is promoted as an alternative to Finasteride (5 alpha reductase inhibitor) in the treatment of Androgenetic Alopecia. While Finasteride can have side effects like decreased sexual drive and loss of libido in 1-2 % of patients, the main advantage of Androanagen is that it is as effective as Finasteride but devoid of the side effects of Finasteride.

Hope this helps
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor